Nebraska, 2007Winter Storm in Nebraska, December 1, 2007
December 1, 2007 · NWS FSD · 2 events in 2 counties and zones
Snow developed quickly during the predawn hours on December 1st. The snow changed to freezing rain and sleet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow developed quickly during the predawn hours on December 1st. The snow changed to freezing rain and sleet. The snow accumulated around one inch, then up to a quarter of an inch of icing was reported from the freezing rain. The icing contributed to difficult travelling conditions and humerous vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 9:05 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Nov 30, 9:05 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CST FRI NOV 30 2007
.DISCUSSION...
WELL...SOUNDINGS ARE IN AND ONE THING JUMPS OUT RIGHT AWAY. BOTH DDC
AND LBF ARE MUCH DRIER THAN THE 18Z NAM/GFS INIDICATED IN THE
700-550MB LAYER. SO THE QUESTION IS...WILL THIS BE A HELP OR A
HINDERENCE. GENERALLY...LESS MOISTURE IS BAD. IT EITHER MEANS THINGS
WILL BE SLOWER OR PRECIPITATION AMOUNTS WILL BE LESS. BUT...IN THIS
CASE...WITH MUCH OF THE FOCUS FOR PRECIPITATION DEVELOPMENT COMING
IN THE 850-750MB LAYER...THIS COOLER AIR MAY IN TURN AID IN
INCREASING INSTABILITY.
IN THIS CASE...BELIEVE THAT THE LATTER IS PROBABLY CORRECT...WHICH
SHOULD KEEP THE IDEA OF A WARNING OVER THE EASTERN TWO THIRDS OF THE
CWA GOOD. WITH THE EXCEPTIONALLY DRY AIR IN PLACE NEAR THE
SURFACE...SINGLE DIGIT DEW POINTS AS FAR SOUTH AS DODGE CITY
KANSAS...FEEL THAT THE SLEET/FREEZING RAIN WILL CONTINUE TO BE A
MAJOR THREAT. BUT...WITH THE NEW NAM ALSO SHOWING THIS COOLER/DRIER
AIR FARTHER SOUTH...THE WARM SECTOR MAY END UP BEING A LITTLE LESS
WARM...WHICH COULD AID IN KEEPING THINGS TO MORE OF A SLEET/SNOW
WITH A LITTLE LESS FREEZING RAIN.
SO...WHILE WE WILL NOT MAKE ANY MAJOR CHANGES TO THE GOING FORECAST
THERE WILL BE A FEW THINGS TO WATCH OUT FOR OVERNIGHT. THE FIRST
WILL BE PRECIP TYPE. IF THE WARM SECTOR DOES IN FACT COME IN A
COUPLE OF DEGREES COOLER THAN PREVIOUSLY THOUGHT...WE COULD END UP
WITH MOSTLY SLEET...AND QUITE A BIT TO BOOT. MODELS CONSISTENTLY
SPITTING OUT ABOUT THREE QUARTERS OF AN INCH TO AN INCH OF QPF AND
IF EVEN HALF OF THIS IS SLEET...WE ARE LOOKING AT ABOUT 1 TO 2
INCHES OF SLEET.
TIMING WILL ALSO BE AN ISSUE AND THINGS COULD DEVELOP 2 TO 3 HOURS
LATER THAN CURRENTLY PROJECTED IF THERE IS A LITTLE MORE DRY AIR TO
OVERCOME.
08
&&
.AVIATION...
VFR SHUD CONT THRU 09Z WITH CIGS DVLPG AND LWRNG TO 3-6 THSD FT.
RAPID LWRNG TO IFR EXPECTED FROM THE S/SW AFTER 09Z WITH MOST OF FCT
AREA IFR BY 16Z AND PRBLY ALL BY 18Z. VSBYS WILL OF COURSE LWR MOST
RPDLY IN SNW AND CIGS WILL QUICKLY FOLLOW. LIFR VSBYS EXPECTED TO
DVLP IN SNOW. WITH PCPN CNAHGING OVER TO ZR/PL SRN MOST PART OF
FCSTY AREA AFT 15Z THERE MAY BE SOME SLGT IMPRVMNT IN VSBYS BUT
EXPCT MOSTLY IFR VSBYS TO CONT...WHIL CIGS BCM EVEN MORE EXTRENCHED
IN IFR RANGE WITH PCPN.
.PREV DISCUSSION...
TEMPERATURES REALLY STRUGGLING TO WARM TODAY OVER FRESH SNOWCOVER IN
SOUTHWESTERN MINNESOTA AND FAR NORTHERN IOWA. WITH HIGH PRESSURE
MOVING INTO CENTRAL IOWA THIS EVENING...EXPECT FAIRLY LIGHT WINDS
AND MOSTLY CLEAR SKIES TO ALLOW TEMPERATURES TO PLUMMET ACROSS THE
EASTERN CWA. HAVE COOLEST TEMPERATURES OVER REMAINING SNOW COVER.
WARM AIR ADVECTION REALLY INCREASES BETWEEN 3-6Z AS GRADIENT
INCREASES IN RESPONSE TO DEVELOPING SURFACE LOW OVER EASTERN
COLORADO. AS CLOUDS ROLL IN AND WINDS INCREASE...EXPECT TEMPERATURES
TO RESPOND AND RISE OVERNIGHT. ATMOSPHERIC PROFILES REMAIN EXTREMELY
DRY IN THE LOW LEVELS THROUGHOUT THE NIGHT...BUT RAPIDLY SATURATE
FROM ALOFT TOWARDS 12Z. WITH ENTIRE ATMOSPHERIC COLUMN REMAINING
BELOW 0 C...HAVE KEPT PRECIP TYPE AS SNOW...BUT HAVE KEPT MENTION OF
PRECIP MAINLY SOUTH OF A CHAMBERLAIN SD TO STORM LAKE IOWA LINE
AFTER 09Z SATURDAY.
PRETTY MUCH STATUS QUO ON THE FCST FOR THE EXPCD WINTER STORM FOR
SAT. MASSIVE ISENTROPIC LIFT MOVG NEWD OVR CWA SAT WILL LIKELY TAP
INTO LWR LVL MOISTURE ADVECTION WITH SLY LOW LVL JET INTO CNTRL
PLAINS. MODELS TREND IS FURTHER NORTH ON PRECIP TYPE TRANSITION
ZONE. WILL START AS GOOD SNOW SPRDG NEWD OVR CWA SAT MRNG WITH
INITIAL COLD MID LVLS...BUT TRANSITION TO ZR/IP ALG AND SOUTH OF I90
DURG AFTN AS TEMPS WARM ABV FRZG FM ARND 800 TO 700 MB. QUESTION IS
EXTENT OF THIS WARMING AND HOW CLOSE IT GETS TO SFC. INITIALLY VERY
COLD AND DRY AIR MASS INTO EARLY SAT MAY HELP EVAP COOLING...AND
PSBLTY OF DYNAMIC COOLING WITH INSTABILITY ALOFT...SO MODELS MAY BE
SOMEWHAT OPTIMISTIC WITH WARMING. APPEARS TO STAY MOSTLY HEAVY SNOW
IN NRN CWA...AND GO MOSTLY ZR TO MIX SOUTH...WITH HEAVIEST QPF IN
MAIN MOISTURE INFLUX AND CONVERGENCE EAST OF JAMES VALLEY...SO WENT
WITH WINTER STORM WARNING EAST OF JAMES...AND ADVY WEST. DRY
SLOTTING SHOULD TAPER OFF PRECIP FM SW TO NE IN CWA SAT NGT...PSBLY
FASTER THAN CURRENT FCST...BUT COULD GO TO ZL- OR ZR-- SO COULD
STILL BE ISSUES. STG NNWLY WINDS WILL USHER BACK COLD AIR FM CANADA
SAT NGT THRU SUN...AND GUIDANCE...ESP ETA...APPEARS TOO WARM.
LOOKING INTO NEXT WEEK...THERE WILL BE A GRADUAL WARM UP ALOFT. THE
SURFACE RIDGE SUNDAY NIGHT WILL ALLOW TEMPS TO FALL INTO THE SINGLE
DIGITS ABOVE ZERO WITH SOME SHELTERED AREAS APPORACHING ZERO. THE
HIGH WILL MOVE TO THE EAST ON MONDAY AND ALLOW WARM AIR TO SLOWLY
MOVE IN. HOWEVER...FOR MONDAY...WINDS WILL INITIALLY SOUTHEAST AND
WITH FRESH SNOW COVER THIS WILL KEEP TEMPS IN THE 20S OVER ALL BUT
SOUTH CENTRAL SD WHERE TEMPS COULD REACH FREEZING. SOUTHEAST WINDS
WILL REMAIN STRONG ON TUESDAY AND IT LOOKS LIKE THE SURFACE WAVE
WILL MOVE NORTH OF THE CWA. THIS WILL LET THE SURFACE WARM FRONT
MOVE TOWARD I-29. TO THE WEST.. HIGHS WILL RISE INTO THE MID TO
UPPER 30S WHILE ON THE COLD SIDE...A WEAK FRONTAL CIRCULATION WILL
RESULT IN CLOUDS AND A CHANCE OF LIGHT SNOW IN SOUTHWEST MINNESOTA.
THIS CHANCE OF SNOW WILL CONTINUE INTO TUESDAY EVENING. A COLD FRONT
WILL MOVE SOUTH ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. AHEAD
OF THE FRONT TEMPS WILL REMAIN FAIRLY MILD WITH LOWS LIKELY IN THE
20S. HOWEVER...ONCE THE FRONT PASSES...IT WILL COOL OFF AND DRY
MARKEDLY. IN FACT...THE SOUTHERN CWA WILL LIKELY SEE A MORNING HIGH
AND FALLING TEMPS THE REMAINDER OF THE DAY. THERE COULD BE A FEW
FLURRIES POST FRONTAL BUT THE CHANCE OF ANY MEASURABLE SNOW IS SO
SMALL THAT LEFT IT DRY.
AFTER WEDNESDAY...PREDICTABILITY DECREASES AS THE ECMWF AND GFS HAS
SHOWN LARGE RUN-TO-RUN DIFFERENCES. THERE IS SOME HINT OF SNOW
APPROACHING THE AREA TOWARD THE END OF THE WEEK OR EARLY NEXT
WEEKEND. HOWEVER...WITH LOW CONFIDENCE WILL KEEP THE FORECAST DRY
WITH TEMPS NEAR FREEZING SOUTH CNETRAL AND IN THE 20S ELSEWHERE.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SATURDAY FOR
IAZ001>003-012>014.
WINTER STORM WARNING FROM 6 AM TO 6 PM CST SATURDAY FOR
IAZ020>022-031-032.
MN...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SATURDAY FOR MNZ089-
090-098.
WINTER STORM WARNING FROM 9 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT FOR MNZ071-072-080-081-097.
NE...WINTER STORM WARNING FROM 6 AM TO 6 PM CST SATURDAY FOR NEZ013-
014.
SD...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SATURDAY FOR
SDZ060>062-065>067.
WINTER STORM WARNING FROM 6 AM TO 6 PM CST SATURDAY FOR
SDZ068>071.
SNOW ADVISORY FROM 6 AM TO 6 PM CST SATURDAY FOR SDZ050-052-057-
058-063-064.
WINTER STORM WARNING FROM 9 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT FOR SDZ039-040-054>056.
SNOW ADVISORY FROM 9 AM TO 9 PM CST SATURDAY FOR SDZ038-053-059.
&&
TEMEYER/RYRHOLM/SCHUMACHER/WILLIAMSHazardous weather outlook, Nov 30, 8:29 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CST FRI NOV 30 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
829 PM CST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW WILL BEGIN TO DEVELOP OVER NORTHERN NEBRASKA LATE TONIGHT
AND COULD SHIFT NORTH OF THE MISSOURI RIVER SHORTLY BEFORE
SUNRISE. SNOW TOTALS THROUGH 700 AM CST SHOULD BE LESS THAN 2
INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL MOVE FROM NEAR THE MISSOURI RIVER AROUND SUNRISE INTO
SOUTHWEST MINNESOTA BY LATE MORNING. AS THIS SNOW SHIFTS
NORTH...WARMER AIR WILL MOVE IN ALOFT...CHANGING THE SNOW TO
SLEET AND POSSIBLY FREEZING RAIN. THIS IS MOST LIKELY ALONG AND
SOUTH OF INTERSTATE 90...AND ESPECIALLY AFTER 1100 AM CST. SOME
LOCATIONS COULD SEE AROUND A QUARTER OF AN INCH OF FREEZING RAIN
AS WELL AS AN INCH OR TWO OF SLEET AND 2 TO 4 INCHES OF SNOW.
NORTH OF INTERSTATE 90 WILL SEE THE BEST CHANCE FOR MAINLY
SNOW...WHERE SNOWFALL TOTAL SHOULD RANGE FROM ABOUT 6 TO 10
INCHES...WITH THE HIGHEST AMOUNTS FROM MARSHALL TO PIPESTONE TO
BROOKINGS AND DE SMET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
Winter Storm, Dakota
- When
- December 1, 3:00 AM CST to 3:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated around an inch before changing to freezing rain, with a period of sleet during the changeover. The freezing rain caused up to a quarter inch of icing, which made travel difficult and caused numerous vehicle accidents.
Winter Storm, Dixon
- When
- December 1, 3:00 AM CST to 3:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated around an inch before changing to freezing rain, with a period of sleet during the changeover. The freezing rain caused up to a quarter inch of icing, which made travel difficult and caused numerous vehicle accidents.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 1 to 2, 20077 deaths · 12 events
- Avalanche in Washington, December 1 to 2, 20075 deaths · 1 injured · 2 events
- Winter Storm in Wisconsin, December 1 to 2, 20074 deaths · 6 events
- Flooding and Heavy Rain in Oregon, December 1 to 6, 20072 deaths · $76 million · 49 events
- Winter Storm in Wisconsin, December 1 to 2, 20072 deaths · 13 events
- Winter Storm in Michigan, December 1 to 2, 20071 death · 8 injured · 5 events
- Flooding and Heavy Rain in Washington, December 1 to 4, 2007$10 million · 6 events
- Ice Storm and Winter Storm in Iowa, December 1, 2007$925,000 · 49 events
- Ice Storm in Nebraska, December 1, 2007$480,000 · 24 events
- Drought in Georgia, December 1 to 31, 200797 events
- Flood in Alaska, December 1, 2007$700,000 · 1 event
- Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007$210,000 · 75 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70443, 70445.